FDA Warns Against Sudden Discontinuation of Opioid Medications

FDA Warns Against Sudden Discontinuation of Opioid Medications

The FDA is reminding healthcare professionals that sudden discontinuation of opioid pain medications for patients who are physically dependent can be harmful, resulting in withdrawal symptoms, uncontrolled pain, psychological distress, patients seeking other drugs, and suicide.

After receiving reports of serious harm resulting from sudden opioid discontinuation or rapid dose decrease, the FDA is advising healthcare professionals to not abruptly discontinue opioids in a patient who is physical dependent. Furthermore, the FDA is also instituting labeling changes for all opioid pain medications to emphasize the importance of proper opioid tapering.

When patients and providers agree to taper opioid use, a variety of factors should be considered, including the dose of the drug, the duration of treatment, the type of pain being treated, and the physical and psychological attributes of the patient.  

No standard opioid tapering schedule exists that is suitable for all patients. Providers must create patient-specific plans to gradually taper the dose of the opioid and ensure ongoing monitoring and support, as needed, to avoid serious withdrawal symptoms, worsening of the patient’s pain, or psychological distress. Furthermore, patients should be advised not to suddenly stop taking their medications without first discussing the matter with their doctor(s).

Healthesystems has previously explored opioid tapering considerations in RxInformer clinical journal, providing information on when to consider opioid tapering, tapering rates, opioid withdrawal symptoms, patient monitoring, and patient-specific factors, and more.

For more information, read the FDA announcement online.